New Mexico, 2010

Flash Flooding in New Mexico, August 1, 2010

August 1, 2010 · NWS ABQ · 4 events in 2 counties and zones

An intense thunderstorm complex that developed southeast of the Farmington area shortly before 7 pm MST moved northwest into the Four Corners region through 9 pm MST. Significant flash flooding was reported across Farmington and nearby areas as rainfall rates exceeded 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An intense thunderstorm complex that developed southeast of the Farmington area shortly before 7 pm MST moved northwest into the Four Corners region through 9 pm MST. Significant flash flooding was reported across Farmington and nearby areas as rainfall rates exceeded 2 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 1:56 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 1, 1:56 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT SUN AUG 1 2010

.DISCUSSION...CONVECTION OFF TO A SLOWER START AS COMPARED TO
THIS TIME SATURDAY...WHICH IS NOT SURPRISING GIVEN THE ACTIVE
BURST THAT WE HAD YESTERDAY. BUT DECENT CROP BEGINNING TO ROLL OFF
THE HIGHER TERRAIN OF WC/SW NM EARLY THIS AFTERNOON WITH A FEW
GOOD CELLS ALONG THE CENTRAL MOUNTAIN CHAIN. ONLY PROBLEM IS THAT
STRONG INSTABILITY IS GENERALLY LACKING FOR MUCH OF THE RIO GRANDE
VALLEY AND LOWER ELEVATIONS OF NW/NC NM DUE TO RAIN- COOLED AIR
THAT POOLED OVERNIGHT AS WELL AS CLOUD COVER THAT LINGERED THROUGH
GOOD PART OF THE MORNING. AS A RESULT...OUTFLOW BOUNDARY
INTERACTIONS MAY NOT HAVE QUITE THE PUNCH THAT THEY DID YESTERDAY
ESPECIALLY IN THE ABQ-SAF CORRIDOR. STORM MOTIONS ARE GENERALLY
TOWARD THE NE OR N...EXCEPT FOR THE FAR NW WHERE STEERING WINDS
ARE MORE CHAOTIC AND STORMS THERE ARE TENDING MORE TOWARD THE NW.

ON THE LARGE-SCALE...AXIS OF THE MAIN PRECIPTIABLE WATER PLUME OVER
ARIZONA HAS CONTINUED ITS SLOW WESTWARD MIGRATION TODAY WITH
DRIER AIR AT THE MID/UPPER LEVELS ADVECTING WESTWARD INTO THE
EASTERN TWO THIRDS OF NM. THIS TREND WAS REFLECTED IN THE 12Z KABQ
SOUNDING THAT SHOWED PWAT VALUES FRACTIONALLY LOWER COMPARED TO
12Z SAT. LATEST INDICATIONS ARE THAT THE AXIS OF DEEPEST MOISTURE
WILL PIVOT AND BECOME MORE OR LESS ORIENTED ACROSS THE NORTHWEST
CORNER OF THE STATE FOR MONDAY INTO TUESDAY. AT THE SAME TIME...THE
NORTHERN PORTION OF A LARGE /WELL- DEFINED INVERTED TROUGH THAT
HAS BEEN OVER ARIZONA THE PAST FEW DAYS WILL FINALLY BEGIN TO
SHEAR TOWARD THE NORTHEAST FURTHER ENHANCING THE LARGE- SCALE
CONVECTIVE ENVIRONMENT ESPECIALLY THE FOUR CORNERS REGION. COULD
REALLY SEE A SIGNIFICANT UPSWING IN TSTM COVERAGE ACROSS OUR NWRN
ZONES NEXT COUPLE OF DAYS AND A LATER SHIFT WILL LIKELY NEED TO
EXTEND THE FF WATCH INTO TUE/TUE EVE.

FOR WEDNESDAY AND INTO THE LATE WEEK PERIOD...LOOKS TO BE AN
INTERESTING TRANSITION. THE WESTERN EXTENSION OF THE SUB-TROPICAL
RIDGE IS FORECAST TO SLOWLY BUILD WITH MORE SUBSTANTIAL EAST-
WEST RIDGING ACROSS SOUTHERN NM. THIS WOULD ARGUE FOR LOWER GRADE
MONSOON PATTERN ACROSS SC/SW AREAS.  HOWEVER...UPPER TROUGHING
INDICATED ALONG THE WEST COAST COULD PROVIDE ENHANCED SOUTHERLY
FLOW ESPECIALLY LATE WEEK THAT COULD MAINTAIN DECENT TSTM CHANCES
DESPITE MODEL TRENDS SHOWING LESS QPF. ADDITIONALLY...ANOTHER WEAK
FRONTAL INCURSION INTO THE NORTHEAST FOR WED/WED PM COULD BOOST
CHANCES THERE AND THE STEERING FLOW WOULD ALSO FAVOR THE FAR
NORTHEAST. SO THE WORK WEEK LOOKS TO REMAIN ACTIVE ACROSS THE WEST
AND NORTH...WITH MAINLY DRY AND HOT CONDITIONS FOR THE FAR EC/SE
PLAINS. KJ

&&

.AVIATION...
ANOTHER ROUND OF THUNDERSTORMS CONTAINING HEAVY RAIN AND SHORT
DURATIONS OF MVFR AND PERHAPS EVEN VERY LOCALIZED IFR WILL AFFECT
WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREA TODAY. LIKELY
AREAS TO BE AFFECTED THE MOST WILL BE FMN...GUP...ABQ AND SAF. AS
THE EVENING GOES ON THE MAIN FOCUS SHOULD SHIFT TOWARDS THE WESTERN
SITES SUCH AS GUP AND FMN AS PERIODS OF RAIN SHOULD CONTINUE WELL
INTO THE OVERNIGHT. AS A RESULT OF THE HEAVY RAIN...PATCHES OF LOW
CLOUDS COULD VERY WELL DVLP LIKE IT DID LAST NIGHT LATE TONIGHT.
INDICATED THIS DVLP AT SAF IN SCATTERED GROUP FOUND WITHIN A TEMPO
AS WELL AS MORE BULLISH FOR GUP AND FMN. THE FOCUS OF THE HEAVIER
RAIN AND ASSOCIATED LOWS CLOUDS WILL SHIFT A LITTLE FURTHER WEST AND
NORTH ON MONDAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
IT APPEARS THAT THE WET FOCUS WILL GRADUALLY SHIFT WEST AND NORTH
DURING THE NEXT COUPLE OF DAYS AS DRIER AND MORE STABLE AIR
ASSOCIATED WITH THE MID LEVEL HIGH OVER TEXAS FURTHER INVADES THE
STATE. RECYCLING OF MOISTURE IS EXPECTED THE EARLIER HALF OF THIS
COMING WEEK AND GENERALLY IN THE FORM OF ISOLATED TO SCATTERED
WETTING STORMS. A LITTLE MORE NUMEROUS EARLY ON ACROSS THE FOUR
CORNERS AREA AND PORTIONS OF THE NORTHWEST MOUNTAINS. SOUTHEAST AND
PORTIONS OF EAST CENTRAL AREAS WILL REMAIN ON THE DRIER SIDE.
AS A RESULT OF LESSENING WETTING RAIN COVERAGE...CLOUD COVER WILL
LOWER SOME AND THIS WILL TRANSLATE TO LOWER HUMIDITY VALUES.
CERTAINLY NOT CRITICAL LEVELS BUT VALUES FINALLY DIPPING BACK INTO
THE MID/UPPER TEENS FOR A SHORT PERIOD ACROSS SOUTHEAST AND EAST
CENTRAL AREAS. MAX TEMPERATURES SHOULD ALSO CLIMB TO ABOVE NORMAL
LEVELS FAVORING THE EAST WHILE REMAIN NEAR TO SLIGHTLY BELOW NORMAL
ACROSS PORTIONS OF THE WEST AND NORTH.

THE OLD SQUEEZE PLAY BETWEEN THE WEST COAST TROUGH AND MID LEVEL
HIGH IS EXPECTED TO OCCUR THE LATTER PORTION OF THE UPCOMING WEEK.
THIS MEANS THAT THE MONSOONAL FLOW CAUGHT BETWEEN THESE TWO FEATURES
SHOULD GRADUALLY SHIFT BACK OVER MORE PORTIONS OF THE FORECAST AREA.
AGAIN FAVORING THE WESTERN HALF. THIS PATTERN WOULD LAST INTO THE
UPCOMING WEEKEND. CONFIDENCE IS MODERATE WITH THIS SCENARIO BUT LOW
WHEN IT COMES TO FIGURING OUT WETTING RAIN COVERAGE BECAUSE THE GFS
MODEL IS DEPICTING LESS THAN ADEQUATE PRECIPITATION RETURNS FOR THE
PATTERN THAT IT IS DEPICTING. I HAVE TO BELIEVE THAT 150 PERCENT OF
NORMAL PRECIPITABLE WATER VALUES WOULD EXIST AHEAD OF THE SLOWLY
APPROACHING WEST COAST TROUGH AS IS NORMALLY THE CASE DURING THIS
TIME OF YEAR WITH THE DEPICTED PATTERN. ALSO HAVE TO EXPECT THAT
THERE WOULD BE QUITE A BIT OF LIFT THAT WOULD SQUEEZE THAT MOISTURE
OUT IN THE FORM OF SCATTERED TO NUMEROUS STORMS. WE HAVE SEEN THESE
PATTERNS BEFORE AND THEY USUALLY DO NEW MEXICO WELL. AS OF RIGHT
NOW...GOING WARMER THAN NORMAL FOR THE MOST PART WITH SEASONABLE
HUMIDITY READINGS DURING THIS PERIOD. WILL ADJUST AS NEEDED.

THE BIGGER QUESTION MARK WOULD BE FOR LATE ON THE WEEKEND AND INTO
EARLY NEXT WEEK. WOULD THE LOW ASSOCIATED WITH THE PARENT TROUGH BE
STRONG ENOUGH TO BREAK THE UPPER RIDGE DOWN AND THUS PROVIDE SOME
INVADING DRIER AIR FROM THE WEST OR WILL THE RIDGE REMAIN INTACT.
BASED ON PAST EXPERIENCE...THE BREAK DOWN SHOULDNT OCCUR FOR ANOTHER
1 TO 2 ITERATIONS OF THAT TYPE OF PATTERN SO THE OVERALL SEASONABLE
HUMIDITY AND SOME WETTING RAIN CHANCES SHOULD CONTINUE.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  84  62  88 /  80  60  50  40
DULCE...........................  54  81  53  84 /  90  70  60  50
CUBA............................  51  79  52  82 /  80  60  50  40
GALLUP..........................  59  79  57  83 /  80  70  60  50
EL MORRO........................  56  78  54  82 /  70  70  50  50
GRANTS..........................  57  83  55  85 /  80  60  50  40
QUEMADO.........................  57  82  56  85 /  70  60  50  50
GLENWOOD........................  62  87  62  91 /  60  40  50  30
CHAMA...........................  50  76  49  78 /  90  80  60  50
LOS ALAMOS......................  59  83  57  86 /  70  40  40  30
PECOS...........................  54  83  54  86 /  70  30  30  30
CERRO/QUESTA....................  51  82  51  84 /  70  50  60  30
RED RIVER.......................  47  72  48  73 /  60  70  50  50
ANGEL FIRE......................  45  78  46  79 /  60  60  40  50
TAOS............................  54  85  54  86 /  70  50  50  30
ESPANOLA........................  58  90  59  92 /  70  20  40  30
SANTA FE........................  58  84  56  87 /  70  30  30  30
SANTA FE AIRPORT................  60  86  60  90 /  70  30  30  30
ALBUQUERQUE FOOTHILLS...........  63  88  64  91 /  60  20  30  30
ALBUQUERQUE HEIGHTS.............  65  87  66  91 /  60  20  30  20
ALBUQUERQUE VALLEY..............  64  89  66  92 /  60  20  30  20
ALBUQUERQUE WEST MESA...........  65  89  66  92 /  60  20  30  20
LOS LUNAS.......................  64  91  65  93 /  60  20  30  20
RIO RANCHO......................  64  89  65  92 /  60  30  30  20
SOCORRO.........................  65  91  65  94 /  60  20  30  20
SANDIA PARK/CEDAR CREST.........  57  85  59  88 /  60  30  30  30
MORIARTY/ESTANCIA...............  57  86  59  89 /  60  30  30  30
CLINES CORNERS..................  58  85  58  88 /  50  30  30  30
GRAN QUIVIRA....................  60  86  60  89 /  40  20  30  20
CARRIZOZO.......................  63  89  61  92 /  30  20  20  20
RUIDOSO.........................  55  81  57  83 /  30  20  20  20
CAPULIN.........................  58  88  59  86 /  30  40  30  30
RATON...........................  57  90  56  89 /  30  30  30  30
LAS VEGAS.......................  56  86  57  87 /  40  30  30  30
CLAYTON.........................  64  98  65  96 /  10  10  20  20
ROY.............................  62  92  64  92 /  40  20  20  20
CONCHAS.........................  68 100  68 100 /  20  10  20  10
SANTA ROSA......................  64  97  65  98 /  20  10  20  10
TUCUMCARI.......................  67 101  68 100 /   5   5   5   5
CLOVIS..........................  66  97  67  97 /   5   5   5   5
PORTALES........................  67  98  67  98 /   5   5   5   0
FORT SUMNER.....................  68  99  68  99 /  10   5   5  10
ROSWELL.........................  66  99  66  99 /  10   5   5   0
PICACHO.........................  64  94  63  95 /  20  20  20  10
ELK.............................  60  87  60  89 /  20  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ507>509-512>529.

FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING ZONES...
NMZ501>506-510-511.

&&

41/50
Hazardous weather outlook, Aug 1, 5:08 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 AM MDT SUN AUG 1 2010

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
608 AM MDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A STRONG SURGE OF MONSOON MOISTURE AND INSTABILITY WILL CONTINUE
TO CROSS CENTRAL AND WESTERN NEW MEXICO WITH THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL AND FLASH FLOODING. PLEASE REFER TO THE
LATEST FLASH FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EARLY IN THE COMING WORK WEEK...THE PLUME OF VERY MOIST AND UNSTABLE AIR
WILL LIFT NORTHWESTWARD AND LINGER ACROSS THE NORTHWEST QUARTER OF
NEW MEXICO. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH
FLOODING WILL PERSIST ACROSS THE NORTHWEST MONDAY AND POSSIBLY
INTO TUESDAY. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Local storm report, Aug 1, 11:09 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1209 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLASH FLOOD      JEMEZ SPRINGS           35.77N 106.69W
07/31/2010                   SANDOVAL           NM   LAW ENFORCEMENT

            SMALL BOULDERS AND ROCKS IN ROAD WITH WATER COVERING
            ROADWAY BUT STILL PASSABLE.

&&

EVENT NUMBER ABQ1002125

DPORTER

The radar

The Albuquerque radar (KABX), 200 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
August 1, 3:30 PM MST to 4:45 PM MST
Where
McKinley County, Manuelito to 1.25 mi SE of Manuelito
Cause
Heavy Rain
Property damage
$87,000
Reported by
Emergency Manager
Coordinates
35.420, -109.000

Flash flooding damaged Manuelito Canyon Road and nearby Manuelito Canyon.

Flash Flood, McKinley

When
August 1, 5:00 PM MST to 6:00 PM MST
Where
McKinley County, 5.15 mi SW of Prewitt to 5.16 mi SW of Prewitt
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.307, -108.104

Lori Drive just northeast of Bluewater Lake was washed out due to heavy rains.

Flash Flood, San Juan

When
August 1, 7:00 PM MST to 8:45 PM MST
Where
San Juan County, 1.16 mi SSE of Farmington to 2.02 mi NE of Farmington
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
36.735, -108.181

Significant flooding plagued the Farmington area during the evening hours of August 1st. More than 2.5 inches of rain fell in 3 hours, but most of the rain fell in about a 30 minute time frame. Some of the hardest hit areas are described in the following paragraphs.

The Webb Chevrolet-Toyota dealership and neighboring businesses along East Main Street between Gila St. and Hannon Dr. was described as a swamp. Weeds and shrubs were wrapped around the tires of each truck as water, mud and debris flooded into the lot. The force of the water moved one truck about six feet, and moved a nearby dumpster approximately 100 yards. Also in this area, a man whose car got stuck at the intersection of Cliffside Dr. and East Main got trapped in shallow, quick moving water. The man was rescued by firefighters and was unharmed.

Near the intersection of Largo St. and Railroad St., water was estimated to be 6 to 12 inches deep at the height of the event. Water damage was evident to at least two residences.

An arroyo that crosses Hubbard St. near Peace Valley Road was flowing over the roadway. A high school senior attempted to drive through the waters, when her car was washed away. Her car traveled approximately 80 yards down the arroyo before she was rescued. She was unharmed, but her car was destroyed. After the waters receded, it became evident that Peace Valley Road was partially eroded away beneath the pavement.

Due to a holding pond that overflowed, five homes around the Country Club suffered significant damage, including one basement that was completely filled with water. Most of these homes were filled with no less than 6 inches of water on the ground level, resulting in damage of carpet, tile and other objects or furniture that was on the floor. Landscaping was completely eroded away, and fence lines were downed.

A mudslide was also reported on County Road 3000 at mile marker 9.5. The road was impassible until the mud was cleaned off the road.

Flash Flood, San Juan

When
August 1, 7:10 PM MST to 8:45 PM MST
Where
San Juan County, 6.79 mi NNE of Carson to 7.03 mi NNE of Carson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.546, -107.975

An arroyo washed over the roadway at intersection of Highway 550 and County Road 7150.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251968, 251233, 237978, 237979.